THEOPHYLLINE TOXICITY

THEOPHYLLINE TOXICITY

850 THEOPHYLLINE TOXICITY SiR.—Dr Woodcock and colleagues (Sept 10, p 610) question the role of theophylline in asthma and obstructive bronchitis. W...

165KB Sizes 1 Downloads 22 Views

850

THEOPHYLLINE TOXICITY

SiR.—Dr Woodcock and colleagues (Sept 10, p 610) question the role of theophylline in asthma and obstructive bronchitis. We feel that their patient selection was biased against the drug. They studied 113 outpatients, of whom 6 had drug levels above 25 mg/1 and 7 above 20 mg/1 and who were therefore at risk of toxicity. Woodcock et al do not know why drug levels were asked for in these patients, but note that concentrations were measured in only 10% of their patients. Some at least of this group will have had serum levels measured purely because of suspected toxicity. The worst examples of toxicity certainly had every reason to be suspected (heart failure, liver disease, multiple and intravenous therapy). No mention is made of the timing between dosage and sampling; there is considerable variation between peak and trough levels even with the slow-release preparations. The criticism that theophylline may delay the use of steroids in serious asthma can be levelled at any of the milder bronchodilators and should more properly be directed at the doctor himself. To evaluate the incidence of theophylline toxicity we are measuring, prospectively, peak serum theophylline levels (4 h after dose) of consecutive outpatients who have been on oral slowrelease aminophylline for at least a month (’Phyllocontin’ 1 or 2 tablets twice daily). Of the 50 patients so far only 1 has had a theophylline level in the 20-25 mg/1 range and 1 has been in the range 25-30 mg/1 (neither with serious result). We alter dosage to achieve therapeutic concentrations (10-20 mg/1). Our experience suggests that toxicity is unlikely. Theophylline is prescribed for severe disease and the benefit outweighs the risk in many

patients.

Northern

General

Sheffield S5 7AU

Hospital,

J. N. H. EISENBERG S. R. BRENNAN

SiR,-’That toxicity may result from the administration of intravenous aminophylline to patients who are already receiving oral theophylline is not surprising, but the frequency with which this occurs is disturbing. Dr Woodcock and his colleagues (Sept 10, p 610) are to be commended for drawing attention to the problem. Prescriptions for oral theophyllines have increased by 31 % in the N.E. Thames region since 1979, and although this seems modest in comparison with the five-fold increase reported from the Brompton Hospital, it still gives rise to concern. 34% of asthmatics admitted to Whipps Cross Hospital over the past year had taken theophylline within the preceding 24 h, and there is clearly a need to reduce dosage schedules when it is decided to give aminophylline to such patients. At a series of clinical meetings we questioned 105 doctors (28 general practitioners and 77 hospital doctors) about their use of intravenous aminophylline. 33% said they would give loading doses in excess of the 5 -6mg/kg recommended in your editorial. When it was suggested to all respondents that they might consider modifying their loading dose in patients already on oral theophylline, 27% said they would not alter it, 49% said they would reduce it, and 4% said they would increase it (believing that long-term administration of theophylline induces tolerance). Only 18% would omit the loading dose. Confusion seems to exist not only in the minds of the junior hospital doctors and general practitioners who regularly administer aminophylline but also in the mind of the author of your otherwise excellent editorial (Sept 10, p 607), in which it is suggested that both the initial and the maintenance doses of aminophylline should be halved in patients on oral theophylline. Woodcock and his coworkers advise that intravenous aminophylline should be withheld from patients taking oral theophylline until their serum theophylline levels have been measured. Emergency measurement of theophylline levels may be readily available at the Brompton, but this is not so in district general hospitals, and the treatment of severe asthma is usually a matter of urgency. In the absence of such information about serum levels, it would seem safer to assume that an asthmatic who is known to be taking oral theophylline falls into that group (43% of Woodcock’s study) whose serum theophylline is within the therapeutic range and therefore to omit the loading dose

and start an infusion at the 0 -5mg/kg/h recommended in your editorial. This would be a compromise between the risk of precipitating toxicity and the problem of denying adequate treatment to severe asthmatics. There will no doubt be further discussion about the wisest course of action, but in the meantime manufacturers’ data sheets and the British National Formulary might usefully include the suggestion that prescribers should consider omitting or at least reducing the loading dose of aminophylline patients on oral theophylline.

JOHN R. EASON

Whipps Cross Hospital,

MARTYN R. PARTRIDGE

London E11 1NR

THEOPHYLLINE CONCENTRATIONS AND POSTURE

SIR,-In trying to explain the circadian variation in theophylline kineticsl2 the effects of posture should not be neglected. Theophylline is highly soluble in body fluids and shows a typical two compartment distribution.3 After administration there is an initial peak in the plasma level as the drug is absorbed into the circulating volume, and concentrations fall with equilibrations with the extravascular second compartment. The upright posture normally causes a 12-15% reduction in plasma volume,4,5 and for this reason a higher peak plasma theophylline level may be expected in the upright position. We have shown that aminophylline causes a considerably higher peak plasma level when infused in normal6 subjects who are standing than it does in those who are supine. Therefore, it may be expected that aminophylline absorbed from slow-release preparations would reach lower peak plasma levels in supine patients at night than if administered to ambulant patients during the day. This may help to explain the lower7 incidence ofsideeffects seen when theophylline is given at night. Respiratory Medicine, Guy’s Hospital,

JOHN WARREN

London SE1 9RT

ALLERGIC SKIN REACTIONS TO TRANSDERMAL CLONIDINE

SIR,-Transdermal administration represents a new approach in

drug

therapy.8

In

a

prospective,

open

study

we

investigated the

antihypertensive efficacy and side-effects ofclonidine transdermal therapeutic system (clonidine-TTS) in 29 patients with essential hypertension. The clonidine-TTS was fixed to the upper outer arm. It contained a 2’ 5 mg drug reservoir and was designed to release 0’ 1 mg clonidine in 24 h for 7 days, through a microporous ratecontrolling membrane. Mean systolic and diastolic blood pressure decreased from 167±13/108±5 mm Hg to 136±18/91±8 mm Hg after 4 weeks and 6 patients (21%) 134±14/90±7 mm Hg after 12 weeks (p<0.001). responded well to one clonidine-TTS (diastolic blood pressure <95 mm Hg) and 14 patients (48%) needed two clonidine-TTS. Additional oral therapy with 50 mg hydrochlorothiazide daily resulted in blood pressure normalisation in 6 of the remaining 9

patients. This good

and sustained

antihypertensive

action of clonidine-

JHG, van der Boon WJV. Nocturnal theophylline plasma concentrations. Lancet 1983; i: 1278. 2. Wood JH, Garrettson LK An explanation of circadian rhythm for theophylline and other drugs. Lancet 1983; ii: 570. 3 Riegelman S, Loo J, Rowland M. Shortcomings in pharmacokinetics analysis by conceiving the body to exhibit properties of a single compartment. J Pharm Sci 1. Jonkman

1968; 57: 117-23. 4.

Thompson WO, Thompson PK, Dailey ME. The effect of posture on the composition and volume of the blood in man. J Clin Invest 1928; 5: 573-604. 5. Waterfield RL. The effect of posture on the circulating blood volume. J Physiol 1931, 72: 110-20.

6. Warren JB,

Turner C, Dalton N, Thomson A, Cochrane GM, Clart TJH. The effect of on the sympathoadrenal response to theophylline infusion. Br J Clin Pharmacol 1983; 16: 405-12. Barnes PJ, Greening AP, Neville L, Timmers J, Poole GW. Single-dose slow-release aminophylline at night prevents nocturnal asthma. Lancet 1982,i: 299-301 Shaw JE, Urquhart J. Transdermal drug administration: a nuisance becomes an opportunity. Br Med J 1981; 283: 875-76. posture

7.

8.